Hail, Lincoln
- When
- May 20, 12:25 PM CST
- Where
- Lincoln County, 0.97 mi E of Spirit Falls
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.450, -89.960
Thunderstorms dropped pea to nickel size hail near Spirit Falls.
A low pressure system that passed through northwest Wisconsin dragged a cold front through the state. Pulse severe thunderstorms developed in a moderately unstable air mass ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system that passed through northwest Wisconsin dragged a cold front through the state. Pulse severe thunderstorms developed in a moderately unstable air mass ahead of the front. The storms produced hail up to golf ball size, downed trees and power lines, and destroyed a band stand in a small town park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 20, 11:34 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1234 PM CDT SUN MAY 20 2012 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE. .UPDATE...LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW PRESSURE MOVING ACROSS WESTERN WISCONSIN AND ITS TRAILING COLD FRONT EXTENDING SOUTHWEST OVER EASTERN IOWA AND CENTRAL MISSOURI. ELEVATED CONVECTION IS ONGOING OVER N-C WISCONSIN IN THE DIVERGENCE REGION AHEAD OF A DECENT LOOKING SHORTWAVE WHICH IS MOVING NORTHEAST OVER MINNESOTA. MOSTLY CLEAR SKIES EXIST OVER MUCH OF EASTERN WISCONSIN WHERE TEMPS ARE ALREADY IN THE LOWER 80S. THE STORMS NEAR HAYWARD AND MEDFORD WILL PUSH ACROSS NORTH-CENTRAL WISCONSIN LATER THIS MORNING. MEANWHILE...SURFACE LOW PRESSURE WILL MOVE NORTHEAST...FROM ABOUT WAUSAU TO IRON MOUNTAIN THIS AFTERNOON. FURTHER SURFACE DESTABILIZATION ALONG WITH LARGE SCALE ASCENT VIA SHORTWAVE AND UPPER DIVERGENCE POINTS TOWARDS SURFACE BASED CONVECTION DEVELOPING EARLY THIS AFTERNOON. BEST GUESS AT THE MOMENT IS FROM IRON MOUNTAIN TO WAUSHARA CORRIDOR...THEN TRANSLATING EAST THROUGH THE AFTERNOON. AN 83/61 SURFACE PARCEL WILL YIELD ABOUT 1700 J/KG OF ML CAPE. DEEP LAYER UNI-DIRECTIONAL SHEAR OF 25-30 KTS (UP TO 35 KTS OVER FAR NE WISCONSIN) SUPPORTS ISOLATED TO SLIGHT RISK CHANCES OF SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY THREATS. IF SURFACE WINDS CAN REMAINED BACK OVER FAR NE WISCONSIN DUE TO A LAKE COMPONENT...MAY ALSO SEE AN ISOLATED TORNADO THREAT DEVELOP...BUT NOT CONFIDENT IN THIS OCCURRING. THE FRONT STILL LOOKS TO EXIT EARLY THIS EVENING SO THINK MOST OF THE ACTION WILL OCCUR BEFORE THAT TIME. MPC && .PREV DISCUSSION...ISSUED AT 647 AM CDT SUN MAY 20 2012... SHORT TERM...TODAY THROUGH MONDAY...PCPN TRENDS...THE THREAT OF SVR TSTMS AND HEAVY RAINFALL THIS AFTERNOON AND EVG...AND TEMPERATURES ARE THE MAIN FCST CONCERNS. A COLD FRONT WAS SITUATED FROM WSTRN LK SUP SWWD THROUGH NW WI... SE MN AND IA. WEAK LOW PRESSURE WAS LIFTING NE ALONG THIS BOUNDARY... WITH ONE CIRCULATION NEAR MSP AND ANOTHER IN CENTRAL IA. WV IMAGERY SHOWED A POTENT S/W TROF MOVG THROUGH EASTERN SD/NE...AND HEADED TOWARD THE WSTRN GREAT LKS. IN ADDITION...THE RRQ OF AN UPPER JET WAS SITUATED OVER THE UPPER MISS VALLEY...AND WAS PROVIDING THE FORCING FOR A LARGE AREA OF POST-FRONTAL SHOWERS AND TSTMS OVER EASTERN SD AND MN. MOISTURE WAS POOLING NEAR THE COLD FRONT...WITH DEW POINTS IN THE MID 50S TO LOWER 60S. 00Z SOUNDINGS SHOWED PCPN WATER VALUES 200 PERCENT OF NORMAL OVER MN. THE COLD FRONT WILL EDGE EAST DURING THE DAY...AS THE S/W TROF APPROACHES FROM THE SOUTHWEST AND THE RRQ OF THE UPPER JET POSITIONS ITSELF OVER GRB CWA DURING THE AFTERNOON. PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO 150-200 PERCENT OF NORMAL...WITH SFC DEW POINTS INCREASING INTO THE UPPER 50S AND LOWER 60S...AND H8 DEW POINTS AROUND 10-12 C. ALTHOUGH MID-LEVEL CLOUDS WILL LIMIT HEATING TO SOME DEGREE...FILTERED SUNSHINE SHOULD ALLOW TEMPS TO WARM INTO THE LOW TO MID 80S IN NE/EC WI... BOOSTING CAPES TO 1500-2000 J/KG THIS AFTERNOON. THE COMBINATION OF STRONG DYNAMIC FORCING...ABUNDANT MOISTURE AND MODERATE INSTABILITY SUPPORTS WIDESPREAD SHOWER/TSTM DEVELOPMENT LATER THIS MORNING AND AFTERNOON. LIKELY POPS ARE WARRANTED OVER THE ENTIRE CWA...AND HAVE BOOSTED POPS TO CATEGORICAL OVER NC WI. INGREDIENTS ARE IN PLACE FOR HEAVY RAINFALL...AND A HANDFUL OF REPORTS OF AN INCH OR GREATER HAVE ALREADY BEEN REPORTED UPSTREAM...INCLUDING A 4+ INCH AMOUNT IN NW IA. HAVE ADDED THE MENTION OF HEAVY RAINFALL TO THE GRIDS/ZFP. SPC ALSO HAS MUCH OF C/NE/EC WI IN A SLGT RISK TODAY. NOT CONFIDENT ENOUGH TO MENTION THIS EXPLICITLY IN THE FCST...DUE TO CONCERNS ABOUT CLOUD COVER...BUT WILL MENTION AT LEAST AN ISOLD THREAT OF DAMAGING WINDS AND HAIL IN THE HAZARDOUS WEATHER OUTLOOK. WENT WITH A NON- DIURNAL TEMPERATURE TREND IN THE GRIDS DUE TO THE FRONTAL PASSAGE/PCPN. WILL HAVE A DECREASING TREND IN THE PCPN THIS EVG AS THE FRONT EXITS THE REGION...WITH PARTIAL CLEARING OCCURRING OVERNIGHT. STAYED CLOSE TO THE PREVIOUS FCST FOR MIN TEMPS...MAINLY 40S AND LOWER 50S. ON MONDAY...PARTLY CLOUDY SKIES AND MIXING THROUGH 800-775 MB SHOULD YIELD MAX TEMPS IN THE UPPER 60S AND LOWER 70S...CLOSER TO NORMAL. LONG TERM...MONDAY NIGHT THROUGH SATURDAY. A QUIET PATTERN EXPECTED MONDAY NIGHT AND TUESDAY AS CANADIAN HIGH PRESSURE DOMINATES THE WEATHER PATTERN. A COMBINATION OF CLEAR SKIES...LIGHT WINDS AND DEW POINTS IN THE 30S MONDAY NIGHT WILL ALLOW TEMPERATURES TO FALL CONSIDERABLY LOWER THAN PREVIOUS FORECAST. DID LOWER THEM SEVERAL DEGREES AND ALSO MENTIONED AREAS OF FROST ACROSS THE NORTH. TUESDAY WILL BE SUNNY AND MILD WITH HIGHS IN THE UPPER 60S TO MIDDLE 70S. THE HIGH WILL SLIDE EAST OF THE AREA TUESDAY NIGHT AND WEDNESDAY. SOUTHERLY FLOW WILL ALLOW FOR WARMER TEMPERATURES TO WORK INTO THE AREA. THE NEXT SYSTEM WILL AFFECT THE AREA FROM LATE WEDNESDAY NIGHT INTO THURSDAY AND THURSDAY NIGHT. HAVE A HIGH CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. MODEL DIVERGE ON THE DETAILS OF A BUILDING 500MB RIDGE FRIDAY THROUGH THE MEMORIAL DAY WEEKEND. 00Z GFS NOW HAS THE FRONT WELL SOUTH OF THE AREA AND TEMPERATURES WOULD BE SOMEWHAT ABOVE NORMAL DESPITE BEING ON THE COOL SIDE OF THE BOUNDARY. THE ECMWF ON THE OTHER HAND... HAS THE BOUNDARY LURKING ACROSS THE STATE WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS AS COMPLEXES OF STORMS ROLL ACROSS THE STATE. THE ECMWF WOULD BE CONSIDERABLY WARMER THAN THE GFS. THE CANADIAN TRENDED TOWARD THE ECMWF WITH 500MB HEIGHTS...BUT BOUNDARY WAS JUST TO THE SOUTH OF THE AREA. DID NOT MAKE MANY CHANGES TO THE FRIDAY AND SATURDAY PERIOD FOR NOW DUE TO THE DIFFERENCES ON HOW THE MODELS HANDLE THE UPPER LEVEL/SURFACE FEATURES. && .AVIATION...LOW PRESSURE WILL TRACK OVER CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND INTO EARLY THIS EVENING. AHEAD OF THE LOW AND ALONG ITS COLD FRONT...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE EAST ACROSS THE AREA BEFORE EXITING EARLY THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. BEHIND THE LOW AND FRONT...A WIDESPREAD AREA OF IFR/MVFR STRATUS WILL MOVE ACROSS THE AREA THROUGH LATE TONIGHT. SCATTERED SHOWERS OR DRIZZLE WILL BE POSSIBLE OUT OF THIS STRATUS DECK...MAINLY OVER N-C WISCONSIN. SKY CONDITIONS IMPROVE TOMORROW MORNING TO VFR. MPC && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1234 PM CDT SUN MAY 20 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211745- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1234 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING...AND WILL POSE A THREAT OF HEAVY RAINFALL. SOME LOCATIONS COULD SEE AN INCH OR TWO OF RAIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL WILL OCCUR BETWEEN 1 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY EVENING. THERE IS A GREAT DEAL OF UNCERTAINTY IN THE TIMING OF A COLD FRONTAL PASSAGE...BUT STRONG OR SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON OR EVENING IF THE FRONT PASSES THROUGH DURING PEAK HEATING. THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY THROUGH THE MEMORIAL DAY WEEKEND. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-211745- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1234 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY MARINE FOG IS EXPECTED AT TIMES TODAY AND TONIGHT...AND MAY POSE A HAZARD TO MARINERS. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING. THERE IS A GREAT DEAL OF UNCERTAINTY IN THE TIMING OF A COLD FRONTAL PASSAGE...BUT STRONG OR SEVERE STORMS COULD DEVELOP IF THE FRONT PASSES THROUGH DURING PEAK HEATING. THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY THROUGH THE MEMORIAL DAY WEEKEND. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 112 PM CDT SUN MAY 20 2012 WIZ005-010-018-201915- LINCOLN-ONEIDA-VILAS- 112 PM CDT SUN MAY 20 2012 ...STRONG THUNDERSTORM MOVING INTO NORTH CENTRAL WISCONSIN... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL TAYLOR COUNTY...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... TRIPOLI BY 140 PM CDT... WILLOW RESERVOIR BY 200 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TH
The Green Bay radar (KGRB), 180 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
Thunderstorms dropped pea to nickel size hail near Spirit Falls.
Thunderstorms dropped golf ball size hail near Lac du Flambeau.
Penny size hail fell near Heafford Junction.
Thunderstorm winds downed trees along US Highway 8 near Tripoli.
Half dollar size hail fell at Eland.
Nickel size hail fell at Spirit Falls.
Quarter size hail fell north of Sugar Camp.
Quarter size hail fell near Conover.
Thunderstorm winds downed trees and power lines along US Highway 45 in Antigo.
Quarter size hail fell at Wabeno.
Quarter size hail fell near Wabeno.
Thunderstorm winds downed trees and power lines and destroyed a band stand in downtown Wabeno. The landmark band stand was in the community for more than 50 years.
Thunderstorm winds downed trees a few miles northeast of Antigo.
Thunderstorm winds downed trees and power lines in Fence.
Thunderstorm winds downed trees and power lines southwest of Florence.
Quarter size hail fell at Amberg.
Thunderstorm winds downed trees and power lines in Coleman.
Thunderstorm winds downed trees and power lines in Beaver.
An isolated thunderstorm produced a brief period of half-dollar size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381992, 381993, 381994, 382373, 381995, 381996, 381997, 381998, 382374, 381999, 382000, 382375, 382376, 382377, 382378, 382001, 382379, 382380, 382002.